You know that prescription drugs have side effects. You’ve seen the commercials: a woman strolls dreamily through a meadow as the disembodied voice of an announcer rattles off a list of alarming conditions. But there’s something the dreamy woman and the disembodied voice aren’t mentioning, something you’ll learn the hard way as you step onto the scale: many prescription drugs can cause weight gain.
Prescription drugs can cause weight gain in a number of ways. Some drugs increase appetite, and some will make you retain fluid (“water weight”). Others can change your metabolism, and still others can cause fatigue and shortness of breath, making routine exercise more difficult.
Because each one of us is a unique chemical cocktail, your doctor really has no way of knowing if the drug she’s prescribing will cause you to gain weight. Your doctor should keep track of your weight before you begin taking the medication, and while you’re on it. If you notice something that she might not—that, say, despite your healthy diet and daily walks you’ve put on 10 pounds in the last month—speak up.
Several types of medication have been known to cause weight gain: antidepressants like Paxil and Prozac; steroids like prednisone, and diabetes medications like Actos. Just because these medications have caused weight gain in other patients, though, doesn’t mean they will for you. If you have concerns about a medication, ask your doctor before she writes the prescription, or the pharmacist who fills it for you.
The important thing to remember, say the experts, is that there are plenty of drugs in every category that won’t pack on the pounds. One of the unfortunate results of drug-related weight gain is that patients will often just quit the drug entirely, exacerbating the condition that sent them to the doctor in the first place. If the drug you’re taking isn’t right for you, your doctor can help you find an alternative, or even just a lower dose.
IMPORTANT: Don’t ever stop taking a prescription drug without first consulting your doctor. Even if you suspect that your new arthritis medication is responsible for those extra inches around your middle, wait for medical advice before making any changes.